Virginia, 2026

Winter Weather in Virginia, February 22 to 24, 2026

February 22 to 24, 2026 · NWS MRX · 5 events in 5 counties and zones

A large cyclonic trough occupying the eastern third of the US was the instigating force behind snow showers and northwest orographic snow. This snow resulted in light snowfall across portions of southwestern Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A large cyclonic trough occupying the eastern third of the US was the instigating force behind snow showers and northwest orographic snow. This snow resulted in light snowfall across portions of southwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 22, 6:21 AM EST, 5 hours 39 minutes earlier. Its key messages:

  • Updated at 133 AM EST Sun Feb 22 2026
  • Winter Weather Advisory in effect for most of the East TN mountains and portions of southwest VA for two separate rounds of snow.
  • Quick bout of light snow this morning, then a break late morning and afternoon. Northwest flow snowfall this evening through Monday evening. Light to moderate accumulations expected in the East TN Mountains and southwest Virginia, with potential for low elevation flurries at times.
  • Gusty winds through Monday. Gusts around 30 mph expected for valley locations with gusts near 40mph possible in highest peaks of the mountains.
  • Wind Chills in the single digits to below zero are expected tonight through Monday across the higher elevations of the southwest VA, East TN, and southwest NC mountains.
  • Drier with a gradual warming trend Tuesday and Wednesday.
Area forecast discussion, Feb 22, 6:21 AM EST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
621 AM EST Sun Feb 22 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 133 AM EST Sun Feb 22 2026

- Winter Weather Advisory in effect for most of the East TN mountains
  and portions of southwest VA for two separate rounds of snow.

- Quick bout of light snow this morning, then a break late
  morning and afternoon. Northwest flow snowfall this evening
  through Monday evening. Light to moderate accumulations expected
  in the East TN Mountains and southwest Virginia, with potential
  for low elevation flurries at times.

- Gusty winds through Monday. Gusts around 30 mph expected for
  valley locations with gusts near 40mph possible in highest peaks
  of the mountains.

- Wind Chills in the single digits to below zero are expected
  tonight through Monday across the higher elevations of the
  southwest VA, East TN, and southwest NC mountains.

- Drier with a gradual warming trend Tuesday and Wednesday.

&&

.DISCUSSION...
Issued at 133 AM EST Sun Feb 22 2026

A cold front is progressing across the forecast area this morning
with light radar returns. Valley locations will be predominantly
light rain through the early morning, but any lingering light
precipitation in northeastern valley locations around daybreak could
be falling as light snow or flurries for a brief period. Snow
showers in higher elevations through the morning may bring a dusting
to 2 inches of snow in the higher peaks of the East Tennessee
mountains. Portions of southwest VA in the Winter Weather Advisory
could see a dusting up to an inch.

That being said, latest RAP and NAM data suggest RH in the lowest
portions of the DGZ to be insufficient for good dendrite production
over the next 12 hours. This will help limit snowfall efficiency.
Additionally, Mt LeConte and Newfound Gap COOP observations show
about 5 or 6 days of high temperatures in the upper 40s to mid 50s
with afternoon sunshine to help warm the grounds. This could
ultimately lead to melting of some initial snowfall as well. These
two reasonings admittedly lead to lower confidence in the morning
accumulations in that they may be over done.

After a brief drier period late morning and afternoon, a reinforcing
shortwave translating through the base of the upper level trough
will amplify deep nwly flow and increase moisture in the DGZ Sunday
evening. A prolonged period of northwest flow snowfall will continue
Sunday evening though Monday evening. This is the most likely time
frame for snow accumulations to bring impacts. Overall event to
snowfall amounts will generally be 1 to 4 inches between below 4kft,
between 4 to 7 inches at and above 4kft. Isolated amounts greater
than 7 inches will be possible at the highest peaks. For southwest
VA, most likely totals are between 1 to 4 inches. Isolated totals
between 3 to 5 inches at the highest peaks and ridges. Some valley
locations in far NE TN and SW VA could see a dusting to a few tenths
of an inch.

In addition to the snowfall, cold and breezy conditions are expected
Sunday through Monday night. Most places will see wind gusts up to
30mph, with high elevations of the mountains seeing closer to 40mph.
The cold ambient temperatures and strong winds will also promote
single digit wind chills in southwest VA and the TN mtns, with the
highest elevations of the mtns expected to see sub-zero wind chills.

Last of the NWFS will taper off late Monday and mostly dry
conditions with a gradual warming trend are expected Tuesday and
Wednesday. The next chance of precipitation will be overnight
Wednesday into Thursday as a upper trough digs into the Ozarks and
Ohio Valley region. Dry and warm under the influence of high
pressure for the weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 532 AM EST Sun Feb 22 2026

CHA will likely remain VFR for the period. May be some brief MVFR
cigs to start at TRI, but both TYS and TRI will likely be VFR for
much of today.  Tonight will likely see MVFR conditions again at
TRI along with a few snow showers or flurries, and perhaps at TYS
at least briefly. Will just include the MVFR cigs at TYS in a
prob30 snow flurry group for now. Winds will be gusty from the
west and northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             43  23  39  22 /   0   0   0   0
Knoxville McGhee Tyson Airport, TN  39  23  36  20 /  10  10   0   0
Oak Ridge, TN                       39  23  37  20 /   0  10   0   0
Tri Cities Airport, TN              37  22  31  19 /  30  40  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory until midnight EST Monday night for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Unicoi.

VA...Winter Weather Advisory until midnight EST Monday night for
     Russell-Washington VA-Wise.

&&

DISCUSSION...KRS
AVIATION...99
Hazardous weather outlook, Feb 22, 1:12 AM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
112 AM EST Sun Feb 22 2026

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230615-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
112 AM EST Sun Feb 22 2026 /1212 AM CST Sun Feb 22 2026/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Winter Weather Advisory in effect through Monday for the East TN
mountains and portions of southwest VA. See WSW product for more
details.

Additionally, gusty winds 30 to 40 mph in the mountains of
southwest Virginia, East Tennessee, and southwest North Carolina
could lead to wind chills in the single digits to a few degrees
below zero today and tonight. Valley locations can also expect
gusts up to 30 mph during this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winter Weather Advisory in effect through Monday for the East TN
mountains and portions of southwest VA. See WSW product for more
details.

Additionally, gusty winds 30 to 40 mph in the mountains of
southwest Virginia, East Tennessee, and southwest North Carolina
could lead to wind chills in the single digits to a few degrees
below zero through Monday. Valley locations can also expect gusts
up to 30 mph during this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are requested and appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Lee

When
February 22, 12:00 PM EST to February 24, 3:00 AM EST
Where
Lee forecast zone
Reported by
CoCoRaHS
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Light snow fell in Lee County, eventually accumulating to 2.3 inches in Jonesville.

Winter Weather, Russell

When
February 22, 12:00 PM EST to February 24, 3:00 AM EST
Where
Russell forecast zone
Reported by
COOP Observer
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Light snow fell in Russell County, with 2.5 inches of snow measured in Lebanon.

Winter Weather, Scott

When
February 22, 12:00 PM EST to February 24, 3:00 AM EST
Where
Scott forecast zone
Reported by
CoCoRaHS
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Light snow fell over a long period in Scott County, with 2.1 inches of snow measured in Gate City.

Winter Weather, Wise

When
February 22, 12:00 PM EST to February 24, 3:00 AM EST
Where
Wise forecast zone
Reported by
COOP Observer
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Light snow fell in Wise County, with 3.6 inches of snow measured in Wise.

Winter Weather, Washington

When
February 22, 1:00 PM EST to February 24, 2:00 AM EST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Light snow fell in Washington County, with 1.1 inches of snow measured in Abingdon.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316456, 1316457, 1316458, 1316460, 1316459.